Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Salt Lake City, UT

August 1, 2014Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2014, 2:42 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 2:42 PM MDT (20:42 UTC)
Expired
Aug 1, 2014, 8:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 89 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WGUS55 KSLC 012042
FFWSLC
UTC025-020230-
/O.NEW.KSLC.FF.W.0018.140801T2042Z-140802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
242 PM MDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH...

* UNTIL 830 PM MDT
    
* AT 236 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN OVER THE PARIA RIVER BASIN. RADAR ESTIMATES INDICATE 
  THAT UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN IN PORTIONS OF 
  THE WARNING AREA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PARIA 
RIVER...COYOTE CREEK...DEER SPRING WASH...KITCHEN CORRAL 
WASH...BUCKSKIN GULCH...AND WAHWEAP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3732 11177 3700 11146 3700 11204 3715 11221
      3735 11233 3743 11218

$$

LC
2 follow-up statements
026 
WGUS75 KSLC 012325
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT FRI AUG 1 2014

UTC025-020230-
/O.CON.KSLC.FF.W.0018.000000T0000Z-140802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
525 PM MDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

AT 521 PM MDT...DOPPLER RADAR ESTIMATES INDICATE THAT UP TO TWO 
INCHES OF RAIN HAVE ALREADY FALLEN ACROSS CENTRAL KANE COUNTY.

ALTHOUGH RAIN HAS DIMINISHED...RUNOFF FROM THE HEAVY RAIN EARLIER 
WILL CONTINUE TO CAUSE DRY WASHES...CREEKS AND STREAMS TO RUN HIGH. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PARIA 
RIVER...COYOTE CREEK...DEER SPRING WASH...KITCHEN CORRAL 
WASH...BUCKSKIN GULCH AND WAHWEAP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3732 11177 3700 11146 3700 11204 3715 11221
      3735 11233 3743 11218

$$

LC
280 
WGUS75 KSLC 020223
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
823 PM MDT FRI AUG 1 2014

UTC025-020233-
/O.EXP.KSLC.FF.W.0018.000000T0000Z-140802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
823 PM MDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE
AT 830 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. 

LAT...LON 3732 11177 3700 11146 3700 11204 3715 11221
      3735 11233 3743 11218

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:41 AM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 1, 9:41 AM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
941 AM MDT FRI AUG 1 2014

.SYNOPSIS...HIGH PRESSURE ALOFT WILL STRENGTHEN ACROSS THE
INTERIOR WEST OVER THE FIRST HALF OF THE UPCOMING WEEKEND. A
STRONGER AND SIGNIFICANTLY MOISTER WEATHER DISTURBANCE WILL LIFT
NORTH THROUGH THE GREAT BASIN AND IMPACT MUCH OF UTAH SUNDAY
THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...MOSTLY SUNNY SKIES EXIST ACROSS MOST OF UTAH AND
SOUTHWEST WYOMING THIS MORNING...WITH THE ONLY CLOUD COVER AND
CONVECTIVE ACTIVITY IN NORTHEASTERN UTAH...WHERE A LINGERING
DISTURBANCE IS INITIATING SOME LIGHT SHOWERS CENTERED AROUND THE
UINTA BASIN. WITH GENERALLY LESS DYNAMIC FORCING TODAY COMPARED TO
YESTERDAY...AS WELL AS A SLIGHTLY DRIER AIRMASS...SHOWERS AND
THUNDERSTORMS SHOULD BE LESS WIDESPREAD TODAY...WITH THE BEST
COVERAGE EXPECTED TO BE IN THE UINTAS AND ALONG THE HIGHER TERRAIN
OF CENTRAL UTAH. OTHERWISE...HIGH PRESSURE WILL BUILD OVER THE
REGION TODAY AND TOMORROW...LEADING TO THE WARMEST DAYS OF THE
WEEK IN MANY LOCATIONS.

THE SHORT PERIOD OF QUIETER WEATHER WILL COME TO AN ABRUPT END
SUNDAY AND MONDAY...AS A SHORTWAVE TROUGH MOVES INTO THE GREAT
BASIN FROM ARIZONA. THIS WAVE WILL BRING A SIGNIFICANT MOISTURE
SURGE WITH IT...AND PRECIPITABLE WATER VALUES ARE EXPECTED TO
INCREASE TO 1.1 TO 1.3 INCHES OVER MOST OF THE AREA BY SUNDAY
NIGHT. THIS SHOULD HELP INITIATE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHERN HALF OF UTAH ON SUNDAY...AND
THEN PRECIPITATION WILL FOCUS ON CENTRAL AND NORTHERN UTAH SUNDAY
NIGHT AND MONDAY.

ISSUED A MINOR UPDATE EARLIER...PRIMARILY TO INCREASE CLOUD COVER
ACROSS NORTHEAST UTAH. OTHERWISE THE FORECAST LOOKS TO BE IN GOOD
SHAPE...AND NO MORE CHANGES ARE EXPECTED FOR THIS MORNING.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO
THE NORTHWEST BETWEEN 17Z AND 19Z...WITH A SLIGHT CHANCE THAT
SOUTHERLIES PERSIST AS LATE AS 20Z. THERE IS A 10 PERCENT CHANCE
OF THUNDERSTORMS IMPACTING THE TERMINAL THIS AFTERNOON...BUT MOST
OF THE ACTIVITY SHOULD REMAIN SOUTH AND EAST OF THE TERMINAL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 6:06 AM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 AM MDT FRI AUG 1 2014

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
606 AM MDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE ALOFT WILL BEGIN THE PROCESS OF STRENGTHENING OVER
THE OUTLOOK AREA TODAY. MOISTURE STILL IN PLACE ACROSS MUCH OF
UTAH WILL SPAWN ADDITIONAL SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING...WITH MOST OF THIS ACTIVITY CONFINED TO
THE HIGHER TERRAIN. TEMPERATURES WILL WARM THIS AFTERNOON...WITH
READINGS HOVERING NEAR SEASONAL NORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE ALOFT WILL MAINTAIN WARM TEMPERATURES AND ISOLATED
SHOWERS AND THUNDERSTORMS FOR SATURDAY.

A SUBSTANTIALLY STRONGER WEATHER DISTURBANCE WILL TRACK NORTH OUT
OF WESTERN ARIZONA LATE IN THE WEEKEND. THIS FEATURE WILL GENERATE
A NEW SURGE OF MONSOONAL MOISTURE BEGINNING SUNDAY...WITH SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS MAINLY WESTERN AND SOUTHERN UTAH.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED EARLY IN THE
WEEK. HEAVY RAINFALL WILL LIKELY DEVELOP WITH THE POSSIBILITY OF
FLASH FLOODING ACROSS MANY FLOOD PRONE AREAS OF THE STATE ON
MONDAY. THE THREAT OF HEAVY RAIN AND FLOODING WILL LIKELY SHIFT
NORTH INTO MAINLY CENTRAL AND NORTHERN UTAH LATE MONDAY AND AGAIN
ON TUESDAY. SHOWERS AND THUNDERSTORMS WILL DECREASE IN AREAL
COVERAGE BOTH WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:31 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 31, 8:23 PM MDTFlash Flood WarningSLCKane112 min
Aug 1, 3:20 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 1, 4:35 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.